Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 17, 2003, 3:44 PM CDT for Franklin County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2003, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 17, 2003, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 17, 3:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 PM CDT TUE JUN 17 2003 .UPDATE... COORD WITH OHX...PONDERING FLOOD WATCH FOR THIS EVENING...AGREE WITH FFC AND OHX THAT THE BEST COURSE OF ACTION IS TO HOLD OFF FOR NOW AND LET THE NEXT TWO SHIFTS MONITOR. IF I WAS CERTAIN ABOUT RAINFALL DEVELOPMENT OVERNIGHT...I WOULD BE ISSUING A FLOOD WATCH. FOR NOW...WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES TNGT AND WED. .ORIGINAL DISCUSSION... SLOWLY STARTING TO BECOME A BUSY AFTERNOON HERE AT THE HUN. SHOWERS AND THUNDERSTORMS HAVE RAPIDLY FIRED ACROSS THE ENTIRE CWA. OUR FLASH FLOOD MONITORING TOOL INDICATES TWO INCHES OF RAIN FELL JUST SOUTH OF TUSCUMBIA BETWEEN 130 PM AND 200 PM THIS AFTERNOON...SO NEEDLESS TO SAY THESE ARE PRECIPITATION-EFFICIENT STORMS TODAY. IF PRECIP COVERAGE HOLDS ON TO ZONE ISSUANCE TIME...WILL NEED TO MENTION HEAVY RAIN IN ZONES. LOOKING AT KHTX RADAR...ALTHOUGH OUR PRECIPITATION IS NOT MOVING ONLY SLOWLY...RAINFALL TO THE SOUTH IS MOVING NORTHWARD. THIS IS IN ASSOCIATION WITH A SHORTWAVE...WHICH WILL ROTATE NORTHWARD TONIGHT. ENERGY FROM THE MID-LEVEL LOW TO OUR WEST WILL KEEP MOVING THIS WAY THROUGH THURSDAY...AND WILL NEED TO BOOST POPS AS A RESULT. .SHORT TERM... WITH CONTINUED MID/UPPER LEVEL ENERGY COMING ACROSS...AND BOUNDARIES FROM THE CONVECTION ONGOING...WE EXPECT CONTINUED LIKELY RAIN CHANCES TONIGHT AND TOMORROW. RAIN CHANCES WILL PROBABLY HOLD ON WEDNESDAY NIGHT AND THURSDAY AS THE NEXT FRONT APPROACHES...AND WILL BRING UP TO HIGH CHANCE-LEVEL POPS THERE. I ALSO WILL SIGNIFICANTLY LOWER TOMORROWS MAX FORECAST TEMPS...CANT SEE US GETTING ANY WARMER TOMORROW THAN WE HAVE TODAY. .EXTENDED... THE EXTENDED PROG HAS CHANGED QUITE A BIT FROM YESTERDAY. NOW A HIGH PRESSURE SLIDES OFF TO OUR NORTH ON FRIDAY AND SATURDAY...AND POTENTIALLY DRAGS THE NEXT FRONT THROUGH OUR AREA. IM WILLING TO BUY INTO THIS AT THIS POINT...AS THERE IS DECENT MODEL CONSENSUS. BUT IM NOT SURE HOW LONG THE DRIER CONDITIONS WILL LAST. AT THIS POINT WILL JUST TREND DRIER FOR FRIDAY AND SATURDAY. EVENTUALLY AS THE HIGH SLIDES OFF TO THE EAST...WE WILL INEVITABLY GET RETURN FLOW AND COME BACK TO THE OLD STANDARD SUMMERTIME PATTERN AGAIN. AND I AM HESITANT TO DRY OUT A SET OF DAYS ONLY TO HAVE TO FLIP-FLOP BACK TO THE ORIGINAL SOLUTION LATER. .PRELIM DIGITS...(FIRST PERIOD STILL PRELIM) MUSCLE SHOALS 70/84/69/84/67/85 775532 HUNTSVILLE 70/83/69/84/67/85 775532 FORT PAYNE 68/83/69/83/68/84 775532 CULLMAN 71/85/70/85/69/86 775532 .HUN...NONE. JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 2 hours 46 minutes before
ALZ001>010-016-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1258 PM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY THROUGH TONIGHT. THESE CONDITIONS WILL BE CONDUCIVE FOR THE FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS. THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE THIS AFTERNOON THROUGH THE MID EVENING HOURS. THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND WIND GUSTS TO 50 MPH. VERY HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS THIS MOISTURE RICH AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS. CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
In the hours before
Special weather statement, Jun 17, 3:10 PM CDT, 34 minutes before
ALZ001>010-016-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 310 PM CDT TUE JUN 17 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN ALABAMA... STRONG THUNDERSTORMS WILL CONTINUE AND MOVE NORTHEAST SLOWLY AT 15 MPH ACROSS NORTHERN ALABAMA THROUGH 4 PM. LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA...HUNTSVILLE...IDER...GERALDINE... RUSSELLVILLE...AND MOULTON. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE AND A HALF INCHES. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY THESE STORMS AS THEY PASS THROUGH. RADAR INDICATES 3 TO 6 INCHES OF RAIN HAS FALLEN OVER THE TUSCUMBIA AREA THROUGH 3 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE QUAD CITIES AREA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 39 min |
| Jun 16, 8:30 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 15 min |
| Jun 17, 2:10 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jun 17, 3:24 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| Jun 17, 3:32 PM CDT | Flash Flood Warning | HUN | DeKalb | 3 hr |
| Jun 17, 4:10 PM CDT | Flash Flood Warning | HUN | Franklin | 3 hr |
| Jun 17, 5:04 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.